Alert archive / Hawaii / Flash Flood Watches in 2012
Flash Flood Watch 1, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood watch at Feb 24, 2012, 3:18 PM HST for Honolulu County, Kauai County, Hawaii. It took effect at Feb 24, 2012, 6:00 PM HST. It was in force for 57 hr.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2012, 3:18 PM HST (01:18 UTC)
- In effect from
- Feb 24, 2012, 6:00 PM HST
- Expired
- Feb 27, 2012, 3:28 AM HST
- In force
- 57 hr
- Issued by
- NWS Honolulu, HI
- Flood severity
- None
Counties Honolulu County, HI, Kauai County, HI
The radar
The South Kauai radar (PHKI), 76 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 991 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
748 WGHW60 PHFO 250118 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 318 PM HST FRI FEB 24 2012 ...FLASH FLOOD WATCH FOR KAUAI TONIGHT THROUGH SATURDAY NIGHT... .A DEEP TROUGH AT THE SURFACE AND ALOFT WEST OF THE STATE WILL CREATE UNSTABLE CONDITIONS OVER KAUAI. WHILE CONTINUOUS HEAVY RAINFALL IS NOT EXPECTED...CONDITIONS WILL BE FAVORABLE FOR BANDS OF HEAVY SHOWERS TO MOVE OVER KAUAI AT TIMES...PRODUCING A THREAT FOR FLASH FLOODING. HIZ002>004-251430- /O.NEW.PHFO.FF.A.0001.120225T0400Z-120226T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- 318 PM HST FRI FEB 24 2012 ...FLASH FLOOD WATCH IN EFFECT FROM 6 PM HST THIS EVENING THROUGH LATE SATURDAY NIGHT... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WATCH FOR KAUAI * FROM 6 PM HST THIS EVENING THROUGH LATE SATURDAY NIGHT. * CONDITIONS WILL BE CONDUCIVE FOR BANDS OF HEAVY SHOWERS TO MOVE OVER THE ISLAND AND PRODUCE FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. REMEMBER THAT IT DOES NOT HAVE TO BE RAINING HEAVILY WHERE YOU ARE FOR FLASH FLOODING TO OCCUR. MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE IMMEDIATE ACTION IF FLASH FLOOD WARNINGS ARE ISSUED. && $$ WROE
5 follow-up statements
507 WGHW60 PHFO 251330 FFAHFO FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST SAT FEB 25 2012 ...FLASH FLOOD WATCH FOR KAUAI THROUGH LATE TONIGHT... .A DEEP TROUGH AT THE SURFACE AND ALOFT WEST OF THE STATE WILL CREATE UNSTABLE CONDITIONS OVER KAUAI. WHILE CONTINUOUS HEAVY RAINFALL IS NOT EXPECTED...CONDITIONS WILL BE FAVORABLE FOR BANDS OF HEAVY SHOWERS TO MOVE OVER KAUAI AT TIMES. GIVEN THE ALREADY SATURATED GROUND...THERE IS A THREAT FOR FLASH FLOODING. HIZ002>004-260230- /O.CON.PHFO.FF.A.0001.000000T0000Z-120226T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- 330 AM HST SAT FEB 25 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * KAUAI. * THROUGH LATE TONIGHT. * CONDITIONS WILL BE CONDUCIVE FOR BANDS OF HEAVY SHOWERS TO MOVE OVER THE ISLAND AND PRODUCE FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. REMEMBER THAT IT DOES NOT HAVE TO BE RAINING HEAVILY WHERE YOU ARE FOR FLASH FLOODING TO OCCUR. MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE IMMEDIATE ACTION IF FLASH FLOOD WARNINGS ARE ISSUED. && $$ FOSTER
134 WGHW60 PHFO 260136 FFAHFO FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 336 PM HST SAT FEB 25 2012 ...FLASH FLOOD WATCH FOR KAUAI THROUGH LATE TONIGHT... .A LOW PRESSURE TROUGH AT THE SURFACE AND ALOFT WEST OF THE STATE WILL CREATE WET AND UNSTABLE CONDITIONS OVER KAUAI. CONTINUOUS HEAVY RAINFALL IS NOT EXPECTED...BUT CONDITIONS WILL BE FAVORABLE FOR BANDS OF HEAVY SHOWERS TO MOVE OVER KAUAI. GIVEN THE ALREADY SATURATED GROUND...THERE IS A THREAT FOR FLASH FLOODING. HIZ002>004-261445- /O.CON.PHFO.FF.A.0001.000000T0000Z-120226T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- 336 PM HST SAT FEB 25 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * KAUAI. * THROUGH LATE TONIGHT. * CONDITIONS REMAIN CONDUCIVE FOR BANDS OF HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS TO MOVE OVER THE ISLAND AND PRODUCE FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. REMEMBER THAT IT DOES NOT HAVE TO BE RAINING HEAVILY WHERE YOU ARE FOR FLASH FLOODING TO OCCUR. MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE IMMEDIATE ACTION IF FLASH FLOOD WARNINGS ARE ISSUED. && $$ CRAIG
998 WGHW60 PHFO 261328 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 328 AM HST SUN FEB 26 2012 ...FLASH FLOOD WATCH FOR KAUAI CONTINUES TODAY... .A TROUGH WEST OF THE STATE WILL KEEP THE ATMOSPHERE UNSTABLE OVER KAUAI. CONTINUOUS HEAVY RAINFALL IS NOT EXPECTED...BUT CONDITIONS WILL BE FAVORABLE FOR BANDS OF HEAVY SHOWERS TO MOVE OVER KAUAI REPEATEDLY. WITH THE GROUND ALREADY SATURATED...FLASH FLOODING WILL BE MORE LIKELY TO OCCUR. HIZ002>004-270230- /O.EXT.PHFO.FF.A.0001.000000T0000Z-120227T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- 328 AM HST SUN FEB 26 2012 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THIS AFTERNOON... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * KAUAI. * THROUGH THIS AFTERNOON. * CONDITIONS REMAIN CONDUCIVE FOR BANDS OF HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS TO MOVE OVER THE ISLAND AND PRODUCE FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. REMEMBER THAT IT DOES NOT HAVE TO BE RAINING HEAVILY WHERE YOU ARE FOR FLASH FLOODING TO OCCUR. MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE IMMEDIATE ACTION IF FLASH FLOOD WARNINGS ARE ISSUED. && $$
229 WGHW60 PHFO 270104 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 304 PM HST SUN FEB 26 2012 ...FLASH FLOOD WATCH THROUGH TONIGHT FOR KAUAI AND OAHU... .A TROUGH WEST OF THE STATE WILL KEEP THE ATMOSPHERE UNSTABLE OVER KAUAI AND OAHU. CONDITIONS WILL BE FAVORABLE FOR LOCALLY HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS OVER KAUAI AND OAHU OVERNIGHT. HIZ005>011-271415- /O.EXB.PHFO.FF.A.0001.120227T0104Z-120227T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU- OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS- 304 PM HST SUN FEB 26 2012 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE OAHU * THROUGH LATE TONIGHT. * LOCALLY HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS CAPABLE OF PRODUCING FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. REMEMBER THAT IT DOES NOT HAVE TO BE RAINING HEAVILY WHERE YOU ARE FOR FLASH FLOODING TO OCCUR. MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE IMMEDIATE ACTION IF FLASH FLOOD WARNINGS ARE ISSUED. && $$ HIZ002>004-271415- /O.EXT.PHFO.FF.A.0001.000000T0000Z-120227T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- 304 PM HST SUN FEB 26 2012 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * KAUAI. * THROUGH LATE TONIGHT. * CONDITIONS REMAIN CONDUCIVE FOR BANDS OF HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS TO MOVE OVER THE ISLAND AND PRODUCE FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. REMEMBER THAT IT DOES NOT HAVE TO BE RAINING HEAVILY WHERE YOU ARE FOR FLASH FLOODING TO OCCUR. MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE IMMEDIATE ACTION IF FLASH FLOOD WARNINGS ARE ISSUED. && $$ BURKE
224 WGHW60 PHFO 271328 FFAHFO FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 328 AM HST MON FEB 27 2012 ...THE FLASH FLOOD WATCH FOR THE ISLANDS OF KAUAI AND OAHU IS NOW CANCELLED. HIZ002>011-271430- /O.CAN.PHFO.FF.A.0001.000000T0000Z-120227T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-OAHU SOUTH SHORE- WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-CENTRAL OAHU- WAIANAE MOUNTAINS- 328 AM HST MON FEB 27 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR KAUAI AND OAHU HAS BEEN CANCELLED. THE AIR MASS OVER KAUAI AND OAHU HAVE BECOME STABLE AND NO LONGER FAVOR THE DEVELOPMENT OF HEAVY RAINS AND OR THUNDERSTORMS. $$ LAU
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Feb 24, 10:00 AM HST, 5 hours 18 minutes earlier.
Area forecast discussion, Feb 24, 10:00 AM HST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST FRI FEB 24 2012 .SYNOPSIS... LOW PRESSURE AT THE SURFACE AND ALOFT SETTLING SEVERAL HUNDRED MILES WEST OF THE STATE WILL PRODUCE OF THREAT OF HEAVY SHOWERS ON KAUAI AND OAHU LATER TODAY THROUGH THE WEEKEND. THESE FEATURES WILL CAUSE EASTERLY TRADE WINDS TO VEER OUT OF THE EAST SOUTHEAST NEAR KAUAI AND POSSIBLY OAHU AND WILL SEND A SHIELD OF HIGH CLOUDS OVER MOST ISLANDS. INCREASINGLY STABLE WEATHER AND STRONGER TRADE WINDS WILL RETURN NEXT WEEK AS THE TROUGHS FILL. && .DISCUSSION... IT/S A QUIET MORNING ACROSS THE STATE...BUT DEVELOPING LOW PRESSURE TO THE WEST WILL BE A FACTOR FOR ISLAND WEATHER THIS WEEKEND. DEVELOPING INSTABILITY AHEAD OF THE LOW PRESSURE AREA TRIGGERED SOME HEAVY SHOWERS ON KAUAI LAST NIGHT AS PART OF THE BIG ISLAND PLUME DRIFTED UP OVER THE GARDEN ISLE. WE DO NOT EXPECT A REPEAT THIS MORNING...THOUGH HEAVY SHOWERS MAY FLARE UP AGAIN ON LEEWARD KAUAI THIS AFTERNOON. ELSEWHERE...A WEAKENING EASTERLY TRADE WIND FLOW WILL FOCUS CLOUDS AND SHOWERS ACROSS WINDWARD AREAS. HIGH CLOUDS WILL BE THICKENING FROM WEST TO EAST TODAY AS WELL. A QUICK FORECAST UPDATE WAS SENT TO BETTER REFLECT MORNING CONDITIONS. UNSETTLED WEATHER IS POSSIBLE OVER THE WESTERN END OF THE STATE TONIGHT THROUGH THE WEEKEND. A SURFACE AND UPPER LEVEL TROUGH CURRENTLY DIGGING 650 MILES NORTHWEST OF KAUAI WILL STALL 150 TO 300 MILES WEST OF THE GARDEN ISLE TONIGHT...BRINGING THE POTENTIAL FOR HEAVY RAINFALL FOR KAUAI AS WELL AS OAHU. THE TROUGH WILL CAUSE THE EASTERLY TRADE WIND FLOW TO VEER EAST SOUTHEASTERLY...SETTING UP THE POTENTIAL FOR CONVERGENCE BANDS WITH HEAVY SHOWERS MOVING OVER KAUAI IN THE UNSTABLE FLOW. AT THIS TIME...IT LOOKS LIKE THE GREATEST INSTABILITY WILL REMAIN WEST OF KAUAI...AND CONFIDENCE IS NOT HIGH ENOUGH TO WARRANT THE ISSUANCE OF A FLASH FLOOD WATCH. HOWEVER...WE WILL CLOSELY MONITOR THE DEVELOPING SITUATION AS FLOODING RAINS ARE A POSSIBILITY. ON OAHU...THE GREATEST THREAT WILL BE NARROW PLUMES OF HEAVY SHOWERS MOVING OFF MOLOKAI AND FOCUSING ALONG WINDWARD COMMUNITIES. HIGH CLOUDS WILL BLOT OUT MOST OF THE SUNSHINE THROUGH THE WEEKEND. OVER THE EASTERN END OF THE STATE...EASTERLY TRADE WINDS PERSIST AND WEAK RIDGING ALOFT WILL HANG ON. AS A RESULT...MODERATE SHOWERS WILL BE FOCUSED OVER WINDWARD AREAS...WHILE VARIABLE AMOUNTS OF HIGH CLOUDS PASS OVERHEAD FROM THE WEST. THAT SAID...THERE MAY BE ENOUGH INSTABILITY FOR BRIEFLY HEAVY SHOWERS TO POP ON THE KONA SLOPES DURING THE AFTERNOON HOURS. HEADING INTO NEXT WEEK...THE SURFACE AND UPPER LEVEL TROUGH TO THE WEST OF THE STATE LOOK TO WEAKEN AND LOSE INFLUENCE OVER ISLAND WEATHER. EASTERLY TRADE WINDS WILL STRENGTHEN A NOTCH WHILE A MORE STABLE PATTERN OF WINDWARD AND MAUKA SHOWERS WILL DEVELOP. && .MARINE... NO MARINE ADVISORIES ARE IN EFFECT TODAY. TRADE WINDS MAY INCREASE ENOUGH FOR SMALL CRAFT ADVISORIES TO BE ISSUED FOR THE TYPICALLY WINDY WATERS AND CHANNELS AROUND THE BIG ISLAND AND MAUI AS EARLY AS SATURDAY. A NORTHWEST SWELL MAY BRIEFLY PUSH SURF TO HIGH SURF ADVISORY LEVELS ALONG NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS LATE SUNDAY. && .AVIATION... NO AIRMETS ARE IN PLACE TODAY. ISOL MVFR CIGS WILL BE CONFINED TO WINDWARD AREAS OF MOST ISLANDS...AS WELL AS THE KONA SLOPES IN THE AFTERNOON. THE ONE EXCEPTION WILL BE KAUAI...WHERE A GREATER COVERAGE OF MVFR CIGS ALONG WITH MVFR VIS IN +SHRA MAY DEVELOP THIS AFTERNOON AND WORSEN TONIGHT. .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && WROE
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 2:01 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 25, 3:21 AM HST | Small Craft Advisory | HFO | 6 days | |
| Feb 25, 1:06 PM HST | Areal Flood Advisory | HFO | Kauai | 12 hr |
Nearby
Flash Flood Watches in Hawaii, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.